Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 332, NWS Tallahassee, FL

June 18, 20234 counties in Florida; Decatur County, Seminole County, Georgia; Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 18, 2023, 3:24 PM CDT for 4 counties in Florida; Decatur County, Seminole County, Georgia; Houston County, Alabama. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2023, 3:24 PM CDT (20:24 UTC)
Expired
Jun 18, 2023, 4:30 PM CDT
In force
66 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Houston County, AL, Calhoun County, FL, Gadsden County, FL, Jackson County, FL, Liberty County, FL, Decatur County, GA, Seminole County, GA

The radar

The Tallahassee radar (KTLH), 69 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 11:56 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
892 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:12 PM CDT, 12 minutes earlier.

Area forecast discussion, Jun 18, 3:12 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
412 PM EDT Sun Jun 18 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Monday)
Issued at 410 PM EDT Sun Jun 18 2023

Much like the aviation forecast there is still quite a bit of
uncertainty in the forecast for the rest of today and Monday. CAMs
are still painting different stories, with the best guess for the
forecast being strong to severe thunderstorms being possible
portions of SE AL and the FL Panhandle through the early evening.
After that, guidance shows that stratus could blanket part of the
tri-state region. Temperatures overnight should stick around the
low to mid 70s as a result.

Tomorrow, convection may be on going just to the north of our GA
and AL counties and briefly cross our top tier rows for the early
morning hours. Any stratus that forms should erode fairly
quickly, with the atmosphere destabilizing after that. Mid to late
morning, we could see storms start to fire and then roll through
the afternoon. Damaging wind gusts and perhaps hail will be
possible, along with torrential downpours. SPC has maintained a
Slight Risk (level 2 of 5) for us.

&&

.SHORT TERM...
(Monday night through Tuesday night)
Issued at 410 PM EDT Sun Jun 18 2023

The Neverending Convection!

An upper level low is forecast to head south from Tennessee, with an
upper-level high developing to its north, holding this Rex Blocking
pattern in place for the Short Term. The instability across the Tri-
State region appears to be less than it has been this past week but,
still elevated enough to initiate convection. Deep-layer shear will
be ranging around 20-30 kts, which is still pretty decent for this
time of year. With that said, the SPC has our entire CWA in a Slight
Risk (2 of 5) for severe weather through Tuesday morning and a
Marginal Risk (1 of 5) during the day on Tuesday. It seems we can
expect two rounds of showers/thunderstorms with an overnight event
Monday into Tuesday, then the second round Tuesday afternoon into
the evening. PoPs for Monday night into Tuesday range from 60 to 80
percent across the region, then moves south towards the coast with
PoPs of 75 percent and greater south of I-10 through the morning
hours. The afternoon has PoPs ranging from 70 to 90 percent, with
highest values over our eastern counties, especially near the I-10/I-
75 corridor. The main severe threat with these storms (at the
moment) will be strong gusty winds, large hail, and a possible brief
tornado.

There is also the likelihood of heavy rainfall with these
storms that could lead to flash flooding. The WPC has highlighted
the entire CWA in a Slight Risk (2 of 4) for Excessive Rainfall
Monday night into Tuesday morning. During the day on Tuesday, the
WPC has the region in a Marginal Risk (1 of 4).

Temperatures during the short term will also be warm with highs in
the low 90s and overnight lows in the low 70s.

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 410 PM EDT Sun Jun 18 2023

Rain, Rain, Go Away!

The upper-level cut-off low holds over the region to start the long
term, and just sits for a few days before lifting up north by
Thursday, according to major models. We will still be under the
influence of the larger upper-level trough throughout the long term,
pulling in rich tropical moisture. Therefore, elevated rain chances
(80 to 90 percent) are in the forecast through the long-term period.
The concern for severe weather is much lower for the long term, but
we will have a lot of rain, which is concern for river flooding and
flash flooding. Hence, the WPC has highlighted the entire CWA in a
Slight Risk (2 of 4) for Excessive Rainfall for Wednesday. Most of
the region is included in a Marginal Risk for Thursday, with the
coastal Big Bend and Panhandle regions in a Slight risk.

Temperatures for the long term will be a little cooler, due to the
rain and cloudiness, with afternoon highs in the mid-80s to upper
80s by the weekend, and overnight lows will be in the lower 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 146 PM EDT Sun Jun 18 2023

Tough forecast this afternoon as the hi-res models continue to
paint different stories from each other. What we do know is that
right now, at the time of this issuance, we have a line of storms
that is sliding across our coastal western FL Panhandle counties.
This will likely bring a period of IFR conditions to ECP, perhaps
lower if it holds. KDHN is the other site where we could see
impacts if the cluster of storms that stretches from Butler to
Conecuh counties in AL hold. Outside of those two sites, there's
quite a bit of uncertainty as to what will happen to the others.
Decided to keep VCTS at all sites instead of adding TEMPO lines of
TSRA due to how the level of uncertainty of where storms will
form. If storms do pass over expect periods of IFR to LIFR
conditions.

The storm threat should come to an end between 0Z and 3Z if this
forecaster's thoughts on the forecast are correct. Then the
concern will be MVFR to IFR stratus for most of the TAF sites,
generally after 9Z lasting through roughly 15Z. Unfortunately,
after that, we've got more rounds of showers and thunderstorms
forecast. With uncertainty so high this afternoon about today,
opted to not add any late morning or early afternoon convection
towards the latter end of the TAF cycle.

&&

.MARINE...
Issued at 410 PM EDT Sun Jun 18 2023

More rounds of robust thunderstorms are expected to move offshore
from the west to northwest into early next week with a general
eastward motion. Convection will be capable of producing strong
gusty winds, hail, waterspouts, torrential rain, and frequent
lightning. Otherwise, generally southwest winds persist at or below
15 knots away from storms through Monday. Evening and overnight
surges of around 20kts appear with cautionary boating conditions are
possible heading into mid week.

&&

.FIRE WEATHER...
Issued at 410 PM EDT Sun Jun 18 2023

Wet weather will limit fire weather concerns as we remain
influenced by an upper level trough. Rain and thunderstorms
are forecast each day, which may bring gusty and erratic
winds, frequent lightning, and torrential downpours.
Dispersions may be elevated to high on Monday for portions of
southeast AL and FL.

&&

.HYDROLOGY...
Issued at 410 PM EDT Sun Jun 18 2023

Wet weather remains in place through at least early to mid next
week. Currently, widespread 4-6 inches are forecast the next 7 days,
with 6-8 inches along the Nature Coast. Locally higher amounts
possible. Values are subject to change as they are dependent on the
synoptic evolution of a cutoff low and how much they system can tap
into Gulf moisture.

What this does mean is that flooding concerns remain at play given
saturated soils from periods heavy rainfall dating back to last
week. Flash Flood Guidance by the SERFC depicts about 2-3" of
rainfall in a 1-hr period generally along and north of I-10 and
roughly 3-4.5" in a 3-hr period to produce flash flooding. Lower
thresholds are in place for urban, low-lying, and poor-drainage
areas.

In terms of riverine flooding, area hydrograph and observations show
swollen rivers. Many rivers are either rising to or in action stage,
including the Fenholloway Ochlockonee, Ichawanochaway, Flint,
Choctawhatchee, Pea, Apalachicola, and Aucilla rivers. Lamont
(LAMF1) flirts with minor flood stage on Monday. Pending how the
rain pans out, more flood warnings likely loom in our future.
&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   74  90  71  89 /  10  80  80  80
Panama City   77  87  74  87 /  30  70  80  70
Dothan        74  88  70  89 /  30  90  60  70
Albany        72  85  70  88 /  30  90  80  80
Valdosta      72  89  70  87 /  20  80  80  90
Cross City    72  89  71  86 /  10  60  80  90
Apalachicola  78  87  74  86 /  20  60  90  80

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT /7 PM CDT/ this evening for
     FLZ108-112-114.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...KR
SHORT TERM...Montgomery
LONG TERM....Montgomery
AVIATION...KR
MARINE...Montgomery
FIRE WEATHER...KR
HYDROLOGY...KR

In the hours before

Local storm report, Jun 18, 2:41 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
341 PM EDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Tstm Wnd Dmg     Dillard                 31.51N 85.70W
06/18/2023                   Dale               AL   Emergency Mngr

            Tree down in 4100 block of Hwy 231 N,
            blocking one lane on southbound side of the
            highway.

&&

Haner
Local storm report, Jun 18, 2:54 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
354 PM EDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     Tstm Wnd Gst     Saint George Island     29.67N 84.86W
06/18/2023  M46 MPH          Franklin           FL   Mesonet

            Courtesy St. George Island Weatherflow site.

&&

Haner
Local storm report, Jun 18, 2:56 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
356 PM EDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     Tstm Wnd Dmg     Newton                  31.33N 85.60W
06/18/2023                   Dale               AL   Emergency Mngr

            Numerous trees and powerlines down in
            Newton.

&&

Haner
Local storm report, Jun 18, 2:59 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
359 PM EDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     Tstm Wnd Dmg     1 ESE Springfield       30.16N 85.59W
06/18/2023                   Bay                FL   Trained Spotter

            A pine tree at least 10 inches in diameter
            snapped near the Walmart.

&&
Special weather statement, Jun 18, 3:07 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
407 PM EDT Sun Jun 18 2023

GAZ142-143-182045-
Miller GA-Early GA-
407 PM EDT Sun Jun 18 2023

...A strong thunderstorm will impact portions of Miller and central
Early Counties through 445 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Blakely, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Colquitt, Centerville, Damascus, Howards Mill, Mayhaw, Rock Hill,
Cuba, Killarney, Enterprise, Harmony Church Rd/hwy 45, Cedar Springs,
Jeterville, Hentown, Hilton, Sawhatchee, Old Damascus and Boykin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
southwestern Georgia.

&&

LAT...LON 3129 8464 3126 8464 3126 8463 3107 8470
      3107 8481 3118 8508 3128 8509 3135 8502
TIME...MOT...LOC 2007Z 287DEG 21KT 3125 8497

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

73-YOUNG
Local storm report, Jun 18, 3:24 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
424 PM EDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     Tstm Wnd Gst     Marianna Municipal a/P  30.84N 85.18W
06/18/2023  M56 MPH          Jackson            FL   Mesonet

            Courtesy of weatherstem station at Marianna
            Airport.

&&

Haner

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:26 PM CDTSpecial Weather StatementTAEJefferson34 min
Jun 18, 11:32 AM CDTSpecial Marine WarningTAE88 min
Jun 18, 11:39 AM CDTSevere Thunderstorm Warning Considerable damage threatTAEBay, Holmes, Walton, Washington66 min
Jun 18, 12:29 PM CDTSevere Thunderstorm Warning Considerable damage threatTAEBay, Calhoun, Gulf, Washington61 min
Jun 18, 12:42 PM CDTSpecial Weather StatementTAEWashington33 min
Jun 18, 12:57 PM CDTSpecial Marine WarningTAE93 min
Jun 18, 1:24 PM CDTSevere Thunderstorm WarningTAEBay, Gulf51 min
Jun 18, 1:31 PM CDTSevere Thunderstorm Warning Considerable damage threatTAEHolmes, Walton59 min
Jun 18, 1:56 PM CDTSpecial Weather StatementTAEFranklin34 min
Jun 18, 2:15 PM CDTSpecial Marine WarningTAE56 min
Jun 18, 2:28 PM CDTSpecial Weather StatementTAEFranklin32 min
Jun 18, 2:28 PM CDTSevere Thunderstorm WarningTAEHolmes, Jackson, Walton, Washington62 min
Jun 18, 3:09 PM CDTSpecial Marine WarningTAE96 min
Jun 18, 3:58 PM CDTSpecial Weather StatementTAEJefferson32 min
Jun 18, 4:12 PM CDTSpecial Marine WarningTAE63 min
Jun 18, 4:28 PM CDTSpecial Weather StatementTAETaylor32 min
Jun 18, 4:55 PM CDTSpecial Weather StatementTAETaylor35 min
Jun 18, 5:29 PM CDTSpecial Weather StatementTAEMadison16 min
Jun 18, 5:40 AM CDTDense Fog AdvisoryTAEBaker, Calhoun, Clay, Decatur, Dougherty, Early and 6 more3 hr
Jun 18, 3:07 PM CDTSpecial Weather StatementTAEEarly, Miller38 min
Jun 18, 3:22 PM CDTSevere Thunderstorm WarningTAEBaker, Early, Miller, Seminole53 min
Jun 18, 3:32 PM CDTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Lee, Randolph, Terrell19 min
Jun 18, 3:44 PM CDTAreal Flood AdvisoryTAEEarly, Miller2 hr
Jun 18, 4:07 PM CDTSevere Thunderstorm WarningTAEDecatur, Seminole20 min
Jun 18, 4:16 PM CDTSpecial Weather StatementTAEBen Hill, Berrien, Colquitt, Cook, Irwin, Mitchell and 3 more29 min
Jun 18, 4:27 PM CDTSpecial Weather StatementTAEGrady, Thomas48 min
Jun 18, 4:45 PM CDTSpecial Weather StatementTAEBen Hill, Berrien, Irwin30 min
Jun 18, 5:12 PM CDTSpecial Weather StatementTAEBen Hill, Irwin48 min
Jun 18, 5:42 PM CDTSpecial Weather StatementTAELanier33 min
Jun 18, 2:10 PM CDTSevere Thunderstorm WarningTAECoffee, Dale35 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Severe Thunderstorm Warnings in Georgia, 2023Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.